Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 157, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 27, 2018, 12:53 AM CDT for 6 counties in Minnesota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2018, 12:53 AM CDT (05:53 UTC)
- Expired
- Aug 27, 2018, 1:47 AM CDT
- In force
- 54 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Mahnomen County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 150 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 1:35 AM CDT | HAIL 1 | 2 Ne Wilton, MN | A FEW LARGE HAIL IN VERY HEAVY RAINS AND STRONG WINDS. WINDS ESTIMATED TO 50 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 9:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 5.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
145
WUUS53 KFGF 270553
SVRFGF
MNC005-007-029-057-087-119-270700-
/O.NEW.KFGF.SV.W.0157.180827T0553Z-180827T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1253 AM CDT MON AUG 27 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Hubbard County in north central Minnesota...
Southeastern Polk County in northwestern Minnesota...
South central Beltrami County in north central Minnesota...
Mahnomen County in northwestern Minnesota...
Northern Becker County in northwestern Minnesota...
Southern Clearwater County in northwestern Minnesota...
* Until 200 AM CDT.
* At 1253 AM CDT, severe thunderstorms were located along a line
extending from near Weme to near Ogema, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Lengby and Ebro around 1255 AM CDT.
Weme around 100 AM CDT.
Bagley around 110 AM CDT.
Leonard and Shevlin around 120 AM CDT.
Tulaby Lake around 125 AM CDT.
Other locations impacted by these severe thunderstorms include Many
Point Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4770 9481 4705 9529 4701 9614 4765 9563
TIME...MOT...LOC 0553Z 264DEG 29KT 4760 9560 4708 9600
HAIL...1.00IN
WIND...60MPH
$$
CJ3 follow-up statements
072
WWUS53 KFGF 270614
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
114 AM CDT MON AUG 27 2018
MNC119-270623-
/O.CAN.KFGF.SV.W.0157.000000T0000Z-180827T0700Z/
Polk MN-
114 AM CDT MON AUG 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4709 9526 4709 9587 4766 9540 4770 9481
TIME...MOT...LOC 0613Z 264DEG 29KT 4762 9537 4710 9577
$$
MNC005-007-029-057-087-270700-
/O.CON.KFGF.SV.W.0157.000000T0000Z-180827T0700Z/
Hubbard MN-Beltrami MN-Mahnomen MN-Becker MN-Clearwater MN-
114 AM CDT MON AUG 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHWESTERN HUBBARD...SOUTH CENTRAL BELTRAMI...SOUTHEASTERN
MAHNOMEN...NORTHEASTERN BECKER AND SOUTHERN CLEARWATER COUNTIES...
At 113 AM CDT, severe thunderstorms were located along a line
extending from near Leonard to near White Earth, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bagley, Bad Medicine Lake, Naytahwaush, Wilton, Tulaby Lake, Shevlin
and White Earth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4709 9526 4709 9587 4766 9540 4770 9481
TIME...MOT...LOC 0613Z 264DEG 29KT 4762 9537 4710 9577
HAIL...1.00IN
WIND...60MPH
$$
CJ314
WWUS53 KFGF 270631
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
131 AM CDT MON AUG 27 2018
MNC005-087-270641-
/O.CAN.KFGF.SV.W.0157.000000T0000Z-180827T0700Z/
Mahnomen MN-Becker MN-
131 AM CDT MON AUG 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAHNOMEN AND
NORTHEASTERN BECKER COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4721 9517 4721 9542 4768 9517 4770 9481
TIME...MOT...LOC 0631Z 264DEG 29KT 4763 9516 4711 9556
$$
MNC007-029-057-270700-
/O.CON.KFGF.SV.W.0157.000000T0000Z-180827T0700Z/
Hubbard MN-Beltrami MN-Clearwater MN-
131 AM CDT MON AUG 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHWESTERN HUBBARD...SOUTH CENTRAL BELTRAMI AND SOUTHEASTERN
CLEARWATER COUNTIES...
At 131 AM CDT, severe thunderstorms were located along a line
extending from near Pinewood to near Many Point Lake, moving east at
35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wilton, Solway, Pinewood, Lake Itasca, Puposky, Alida and Becida.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4721 9517 4721 9542 4768 9517 4770 9481
TIME...MOT...LOC 0631Z 264DEG 29KT 4763 9516 4711 9556
HAIL...1.00IN
WIND...60MPH
$$
CJ754
WWUS53 KFGF 270647
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
147 AM CDT MON AUG 27 2018
MNC007-029-057-270654-
/O.CAN.KFGF.SV.W.0157.000000T0000Z-180827T0700Z/
Hubbard MN-Beltrami MN-Clearwater MN-
147 AM CDT MON AUG 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HUBBARD...SOUTH
CENTRAL BELTRAMI AND SOUTHEASTERN CLEARWATER COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central and northwestern Minnesota.
Remember, a Severe Thunderstorm Warning still remains in effect for
southern Beltrami and northern Hubbard counties.
LAT...LON 4721 9517 4721 9542 4768 9517 4770 9481
TIME...MOT...LOC 0642Z 264DEG 29KT 4764 9502 4712 9542
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 11:53 PM CDT, 1 hour earlier.
Area forecast discussion, Aug 26, 11:53 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Grand Forks ND 1153 PM CDT Sun Aug 26 2018 .UPDATE... Issued at 1153 PM CDT Sun Aug 26 2018 Continued to tweak POPs to fit current convection. Thunderstorm complex will continue to move east-northeast and should be out of our counties by 08Z. && .SHORT TERM...(This evening through Monday) Issued at 247 PM CDT Sun Aug 26 2018 Watching ongoing convection, so will keep the discussion brief. Seeing intensifying activity over far southeast ND right now, with satellite imagery correlating the growing clouds. SPC put out a mesoscale discussion a short while ago, talking about a potential watch for the southern third of our FA. This growing convection may push this watch into a quick reality. Latest HRRR runs have been showing other activity firing over the Red River Valley by 8 to 9 pm, and lasting until just past midnight. They no longer show any activity pushing in from western ND. So will see how things play out tonight. .LONG TERM...(Monday night through Sunday) Issued at 247 PM CDT Sun Aug 26 2018 Rain chances return Monday night into early Tuesday across the area as a shortwave trough moves into the region and a low pressure system skirts by to the south through the Central Plains. With little instability present on the cool side of this system, suspect this will be mainly shower activity with perhaps some embedded thunder. For Tuesday through Thursday, expect quiet and dry weather. Temperatures will be notably cooler Tuesday and Wednesday as the upper trough axis swings through the Plains and dry northwest flow aloft develops. A warming trend develops from Wednesday to Friday in warm air advection ahead of a system moving through the Canadian Plains. After a breezy day Thursday amidst pressure gradient winds, chances for showers and thunderstorms develop Thursday night through Friday night as a shortwave trough aloft and surface front pass through the Northern Plains. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1153 PM CDT Sun Aug 26 2018 Skies have been chaotic with thunderstorm complex moving through the area. Sites vary from 900 ft ceilings at KBJI to clear skies at KDVL. The storms are currently moving through the central TAF sites, but should be mostly past KGFK and KFAR by 06Z. Some MVFR to IFR ceilings behind the departing thunderstorms for a while, and a few spots could see a bit of BR although not widespread. This will continue into Monday morning, and think that more clouds will move into KDVL and bring it down in category. All sites, except perhaps KBJI, should improve to VFR for a time tomorrow afternoon but then drop down again Monday evening. Winds will shift from the northwest behind the surface cold front to the northeast. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...BP AVIATION...JR
Hazardous weather outlook, Aug 26, 7:31 PM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 731 PM CDT Sun Aug 26 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-280045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 731 PM CDT Sun Aug 26 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Thunderstorms are expected to become more numerous between 8 pm tonight and 2 am Monday morning. These storms may produce hail up to 2 inches in diameter (possibly larger), wind gusts to 75 mph, tornadoes, and localized heavy rain. The greatest risk area for tornadoes is over southeast North Dakota into west central Minnesota. Areas along a line from Valley City to the Fargo Moorhead area to Detroit Lakes have already had a lot of recent rainfall, so they are especially susceptible to additional rainfall tonight. However, any storms tonight could produce locally heavy rainfall. Stay weather aware. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Aug 26, 11:06 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1106 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM TSTM WND GST 1 NE STEPHEN 48.46N 96.86W
08/26/2018 M53 MPH Marshall MN MESONET
&&
TGRAFENALocal storm report, Aug 26, 11:09 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1109 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST DONALDSON 48.57N 96.90W
08/26/2018 M60 MPH KITTSON MN MESONET
RWIS
&&
TGRAFENASpecial weather statement, Aug 26, 11:18 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1118 PM CDT SUN AUG 26 2018
MNZ001-002-008-009-013>015-270500-
East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN-
West Polk MN-Norman MN-East Polk MN-
1118 PM CDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...RED
LAKE...NORTH CENTRAL NORMAN...SOUTHEASTERN POLK...NORTHWESTERN
BELTRAMI AND PENNINGTON COUNTIES UNTIL MIDNIGHT CDT...
At 1118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rosewood to near Beltrami. Movement was
northeast at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Rosewood, Dakota Junction and Thief River Falls around 1120 PM
CDT.
Melvin around 1125 PM CDT.
Maple Bay around 1135 PM CDT.
Erskine around 1150 PM CDT.
Other locations impacted by these storms include Thief River Falls
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4802 9556 4802 9558 4785 9558 4744 9654
4821 9638 4823 9555
TIME...MOT...LOC 0418Z 247DEG 37KT 4820 9629 4749 9643
CJLocal storm report, Aug 26, 11:25 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1125 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM TSTM WND DMG 5 S WARREN 48.12N 96.77W
08/26/2018 Polk MN PUBLIC
2-3 INCH TREE BRANCHES BROKEN OFF
&&
TGRAFENALocal storm report, Aug 26, 11:54 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1154 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM TSTM WND GST FOSSTON 47.58N 95.75W
08/26/2018 M66 MPH POLK MN AWOS
WIND SENSOR STOPPED REPORTING AT 1151PM SO ACTUAL WIND
SPEEDS COULD HAVE BEEN HIGHER
&&
TGRAFENASpecial weather statement, Aug 27, 12:38 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1238 AM CDT MON AUG 27 2018
MNZ002-003-015>017-022>024-027-028-270645-
West Becker MN-East Becker MN-Clay MN-Mahnomen MN-
South Clearwater MN-Norman MN-Hubbard MN-East Polk MN-
North Clearwater MN-South Beltrami MN-
1238 AM CDT MON AUG 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...NORTHWESTERN
HUBBARD...EASTERN NORMAN...SOUTHEASTERN POLK...SOUTHEASTERN
BELTRAMI...MAHNOMEN...BECKER AND CLEARWATER COUNTIES UNTIL 145 AM
CDT...
At 1237 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Olga to near Hitterdal. Movement was east
at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Bemidji, Fosston, Bagley, Mahnomen, Twin Valley, McIntosh and Ulen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4731 9475 4681 9534 4695 9633 4720 9647
4779 9576 4783 9467
TIME...MOT...LOC 0537Z 275DEG 31KT 4772 9571 4701 9619
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:58 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Polk | 62 min |
| Aug 26, 10:30 PM CDT | Special Weather Statement | FGF | Polk | 45 min |
| Aug 26, 10:37 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 23 min |
| Aug 26, 10:46 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk, Red Lake | 44 min |
| Aug 26, 10:52 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 53 min |
| Aug 26, 11:12 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman, Polk | 48 min |
| Aug 26, 11:18 PM CDT | Special Weather Statement | FGF | Pennington, Polk, Red Lake | 42 min |
| Aug 26, 11:45 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 37 min |
| Aug 26, 11:48 PM CDT | Tornado Warning | FGF | Clearwater, Polk | 27 min |
| Aug 26, 11:54 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Mahnomen, Polk | 51 min |
| Aug 27, 12:30 AM CDT | Tornado Warning | FGF | Beltrami, Lake of the Woods | 30 min |
| Aug 27, 12:38 AM CDT | Special Weather Statement | FGF | Becker, Clearwater, Mahnomen | 67 min |
| Aug 27, 1:25 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.